I have a close friend who is looking for treatment for a “bleomycin lung injury” to a close family member. Bleomycin is one of the chemicals included in chemotherapy treatment for Hodgkins Lymphoma. The patient had 9 of 12 chemotherapy treatments for Hodgkins Lymphoma and the cancer was responding very well. It became evident about two months ago that the patient was suffering from lung damage, so his oncologist took him off the bleomycin component of his chemotherapy regimen in September.
Then a couple of weeks ago his lungs suddenly gave out and he was gasping for breath and had to be rushed to the hospital. He was placed on supplemental oxygen and has been taking steroids to counteract the effects of the bleomycin. His lungs seemed initially to be improving, but his body was under such extreme strain that they chose to intubate and put him on a ventilator to avoid a collapse of the heart or lungs from the sheer exhaustion of breathing. He’s been on the ventilator since then, but improvement of the lungs appears to have plateaued. There have been various other complications but they appear surmountable if the lungs improve. The core problem is bleomycin injury or bleomycin toxicity.
The patient is receiving care south of Boston. The primary MD on the case is a critical care doctor and pulmonary specialist. Moving to another facility is not an option (he’s too fragile) but current doctor is open to input from other providers.
Regina Holliday is a Washington, D.C., art teacher, artist, muralist, patient rights arts advocate, founder of the Walking Gallery and the Medical Advocacy Mural Project. She is a blogger at her Medical Advocacy Blog.